Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 11, NWS Las Vegas, NV

August 17, 2021

NWS Las Vegas, NV issued this lake wind advisory at Aug 17, 2021, 9:10 AM PDT. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2021, 9:10 AM PDT (16:10 UTC)
Expired
Aug 18, 2021, 7:00 PM PDT
In force
34 hr
Issued by
NWS Las Vegas, NV

The text

As transmitted.

944 
WWUS75 KVEF 171610
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
910 AM PDT Tue Aug 17 2021

AZZ036-NVZ021-180600-
/O.NEW.KVEF.LW.Y.0011.210817T1610Z-210819T0200Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
910 AM PDT Tue Aug 17 2021 /910 AM MST Tue Aug 17 2021/

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM PDT /7 PM MST/
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Lake Mead National Recreation Area as well as Lake
  Mohave.

* WHEN...Until 7 PM PDT /7 PM MST/ Wednesday.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous conditions for small craft. Strong wind gusts could
  impact high profile vehicles around local roadways including the
  Hoover Dam overpass. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
608 
WWUS75 KVEF 180453
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
953 PM PDT Tue Aug 17 2021

AZZ036-NVZ021-190200-
/O.CON.KVEF.LW.Y.0011.000000T0000Z-210819T0200Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
953 PM PDT Tue Aug 17 2021 /953 PM MST Tue Aug 17 2021/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT /7 PM MST/
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Nevada, Lake Mead National Recreation Area. In 
  Arizona, Lake Mead National Recreation Area.

* WHEN...Until 7 PM PDT /7 PM MST/ Wednesday.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous conditions for small craft. Strong wind gusts could
  impact high profile vehicles around local roadways including the
  Hoover Dam overpass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
806 
WWUS75 KVEF 181833
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1133 AM PDT Wed Aug 18 2021

AZZ036-NVZ021-190200-
/O.CON.KVEF.LW.Y.0011.000000T0000Z-210819T0200Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
1133 AM PDT Wed Aug 18 2021 /1133 AM MST Wed Aug 18 2021/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT /7 PM MST/
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Nevada, Lake Mead National Recreation Area. In
  Arizona, Lake Mead National Recreation Area. This advisory also
  includes Lake Mohave. 

* WHEN...Until 7 PM PDT /7 PM MST/ Wednesday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft. Strong wind gusts 
  could impact high profile vehicles around local roadways 
  including the Hoover Dam overpass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
414 
WWUS75 KVEF 190150
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
650 PM PDT Wed Aug 18 2021

AZZ036-NVZ021-190300-
/O.EXP.KVEF.LW.Y.0011.000000T0000Z-210819T0200Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
650 PM PDT Wed Aug 18 2021 /650 PM MST Wed Aug 18 2021/

...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM PDT /7 PM MST/ THIS
EVENING...

Gusty south winds will continue to decrease this evening.
Therefore, the lake wind advisory will expire at 7 pm PDT. 

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this lake wind advisory went out at Aug 17, 9:10 AM PDT, 0 minutes earlier.

Area forecast discussion, Aug 17, 9:10 AM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
910 AM PDT Tue Aug 17 2021

.SYNOPSIS...Low pressure dropping into the Great Basin will bring a
cooling trend to the region beginning today, while also limiting
monsoonal thunderstorm activity to eastern Lincoln and Mohave
counties through Thursday. Breezy conditions can be expected as
well. Temperatures will remain slightly below average through the
weekend with generally dry weather.
&&

.UPDATE...Morning observations around Lake Mead and Lake Mohave are
already showing wind speeds of 25 mph or greater and localized gusts
over 40 mph. Winds will likely increase slightly through the early
afternoon and remain rather strong through Wednesday evening in
response to an incoming trough over the Great Basin. Went ahead and
issued a Lake Wind Advisory to account for the stronger winds and
waves possible through Wednesday evening.

Aside from the winds, widespread haze and smoke from California
wildfire activity is evident on regional webcams, and will continue
to occasionally plague the region through the week as flow aloft
turns more westerly. Thickest smoke will be confined to the Sierra
and Esmeralda county region, but noticeably dense  haze can be
expected across the entire forecast area.

Will also be watch for isolated strong storms to form this evening
across Lincoln and eastern Mohave counties. Strong wind gusts and
isolated hail up to a quarter size will be possible.

-Outler-

&&

.SHORT TERM...through Thursday night. Early morning satellite loop
showed a few clouds over far southern Mohave County and an outflow
boundary ejected by huge storms over the Phoenix metro approaching
from the southeast. Farther northwest, a band of mid level clouds
kicked off by a weak disturbance over far northwest Nevada stretched
from southern Esmeralda County through central Nye into western
Lincoln. Regarding the outflow boundary, observations behind it show
winds only gusting into the 20s. Will keep an eye on it, but it does
not look like an urgent concern. Interesting couple of days setting
up thunderstorm-wise. Low pressure which was near Vancouver early
this morning was bringing increasing westerly flow to our area,
especially the northern zones, which was beginning to advect in
drier air. On the flip side, synoptic scale lift and wind shear will
also increase by afternoon, leading to a situation where we see less
thunderstorm coverage than in previous days, but the storms which do
pop could be long lasting and/or produce severe weather. The main
area of concern for severe weather this afternoon is likely to be
northern Lincoln County, with southeast Mohave County possibly being
favorable for flash flooding as the outflow boundary reinforces
already high precipitable water. Wednesday, as the main low sags
into southwest Idaho, forcing will increase enough over our CWA to
offset any drying, dragging thunderstorm chances as far west as
Goldfield, Las Vegas, and parts of the Colorado River Valley.
Thursday, as the low nears Salt Lake City, dry air and synoptic
scale sinking will limit thunderstorm chances mainly to Lincoln and
Mohave counties again. High temperatures today will be down about
two to four degrees from yesterday, eliminating the need for any
heat products. More substantial cooling can be expected Wednesday,
with daily changes ranging from about four degrees over the southern
Mojave Desert to about ten degrees over the southern Great Basin,
followed by a few more degrees of cooling on Thursday.

.LONG TERM...Friday through Monday.

Rather dry conditions are still favored for the longer term period
as a broad trough remains entrenched across the West through the
weekend. This will induce a dry and stable southwesterly flow
across the Mojave Desert and southern Great Basin region, while
also keeping temperatures fairly comfortable by August standards.
As the previous discussion alluded to, the Climate Prediction
Center's 6 to 10 day outlook reflects this well with below normal
precipitation favored in both the 6-10 and 8-14 day precipitation
outlooks. Temperatures will gradually moderate closer to normal
by early next week as high pressure ridging attempts to rebuild
across the Southwest.
&&

.AVIATION...For McCarran...Breezy south winds will continue to
impact Las Vegas through the overnight period. Around 13Z, gusty
south-southeasterly winds have the potential to reach the terminal
from a strong storm outflow from Arizona with gusts between 20 and
25 kts possible. Through the morning, south-southwesterly winds will
increase across the region and remain elevated until around midnight
with gusts 25 to 30 kts expected peaking between 22Z and 02Z. Gusts
will fall off overnight, but winds will continue to breeze around 12
kts. No operationally significant cloud cover expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty southeast outflow winds from storms in Arizona
will likely impact Colorado River Valley sites between 11Z and 12Z,
reaching the Las Vegas Valley sites between 13Z and 14Z with gusts
between 20 and 25 kts. Through the morning, gusty south-
southwesterly winds will pick up across the region with gusts
between 25 and 35 kts at all TAF sites. No operationally significant
cloud cover expected.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Outler
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in Arizona, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.